Nilay Shah, MD, is a physician scientist in the Center for Childhood Cancer and Blood Diseases at Nationwide Children’s Hospital in Columbus, Ohio. He has a joint appointment as assistant professor at The Ohio State University College of Medicine.
Dr Shah and his colleagues describe treating 2 pediatric patients diagnosed with stage IV TFE3 fusion-positive renal cell carcinoma (RCC) who received cabozantinib at disease recurrence. The agent was selected based on MET expression.
Patient 1 was a 16-year-old female who received 17 months of cabozantinib 60 mg/day (equivalent to 43 mg/m2/day) prior to dying of hepatorenal syndrome.
Patient 2 is a 12-year-old male who received 60 mg/day (equivalent to 38 mg/m2/day) that was reduced to 40 mg/day when he developed grade 3 mucositis and grade 3 palmar-plantar erythrodysesthesia after 6 months. To date he is alive.
“In both patients, disease control was prompt and durable, allowing for a return to normal activities of daily living, and the treatment was well tolerated,” the authors wrote in Pediatric Blood & Cancer.1
In this question-and-answer session, Cancer Therapy Advisor asked Dr Shah about what these results suggest for the management of children with recurrent metastatic RCC.
Cancer Therapy Advisor (CTA): RCC represents 2% to 5% of childhood renal neoplasms. What percentage of patients has stage IV disease?
Dr Shah: The number of patients available for this assessment is limited, but the best assessments come from Ficarra et al, where 29.6% of their pediatric patients with RCC had stage IV disease at presentation.2
CTA: In this first published account of 2 patients, was cabozantinib administered until disease progression for Patient 1? Is Patient 2 still being treated?
Dr Shah: For Patient 1, we continued treatment until there was clinical evidence of progression. For Patient 2, he has since had progression of disease radiographically but without symptoms (about 24 month progression-free survival [PFS]). The patient has now stopped cabozantinib, and next options are being discussed (repeat biopsy vs rotating to another medication).
CTA: When should dose reduction of cabozantinib be considered?
Dr Shah: Dose reduction should be considered with clinical symptoms consistent with cabozantinib toxicity, including those described in the manuscript. In discussion with the manufacturer and in evaluation of these 2 patients, an elevated TSH [thyroid-stimulating hormone] should be observed, but if there is no other effect on free T4 levels or clinical symptoms, the dose should not be adjusted and thyroxine supplementation not initiated.
RELATED: Cabozantinib for Pediatric Renal Cell Carcinoma: Two Case Studies
CTA: Were the treatment-related side effects observed with these 2 patients similar to those observed in adults?
Dr Shah: The treatment side effects were similar in quality to that in adults, but much less severe. Both patients were able to continue on therapy, even with a dose reduction. This is commonly seen with many medications in children as compared to adults, and it is likely multifactorial in nature (fewer comorbidities; more efficient renal and hepatic function).